Minnesota, 2008

Blizzard and Winter Weather in Minnesota, December 14, 2008

December 14, 2008 · NWS FSD · 8 events in 8 counties and zones

Strong winds caused blizzard conditions over southwest Minnesota, mainly away from the southern border of the state. The strong winds combined with existing snow cover and new snowfall.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong winds caused blizzard conditions over southwest Minnesota, mainly away from the southern border of the state. The strong winds combined with existing snow cover and new snowfall. The new snowfall varied mostly from 2 to 4 inches. Zero visibilities and drifting snow made travel virtually impossible. Wind chill readings were driver to as low as 40 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 14, 4:59 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 14, 4:59 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 AM CST SUN DEC 14 2008

.DISCUSSION...
HAS TAKEN A LITTLE WHILE FOR PRECIP TO PUSH INTO FAR WESTERN CWA THIS
MORNING...AS MID LEVEL FRONT REMAINED WEST OF THE AREA UNTIL UPPER
LEVEL WAVE BEGAN TO ADVANCE TOWARD THE AREA OUT OF WYOMING. SURFACE
OBSERVATIONS IN THE WEST BEGAN REPORTING BLOWING SNOW EVEN IN ADVANCE
OF THE FALLING PRECIP THOUGH...EVIDENCE OF THE POWERFUL WINDS BEHIND
THE SURFACE LOW...WHICH IS LOCATED BETWEEN KSUX-KCKP IN NORTHWEST
IOWA AS OF 10Z. VERY IMPRESSIVE TEMPERATURE GRADIENT ACROSS THE
SURFACE BOUNDARY...WITH 10Z OBSERVATIONS SHOWING 20-25F SPREAD
BETWEEN I-29 CORRIDOR AND JAMES VALLEY. RUC AND NAM 2 METER TEMPS
SEEMED TO HAVE TO BEST HANDLE ON THE SHARP GRADIENT SO FAR...AND
HAVE USED THEM AS A GUIDE FOR PUSHING THE COLD AIR THROUGH EASTERN
CWA THIS MORNING.

BACK TO THE PRECIP...ECHOES HAVE EXPANDED WEST OF THE JAMES RIVER IN
THE LAST HOUR OR TWO...AND GENERAL IDEA OF LIFTING HEAVIEST OF PRECIP
ACROSS THE WEST AND FAR NORTH PORTIONS OF THE CWA STILL LOOKS VERY
REASONABLE GIVEN DEEPER MOISTURE AND FOCUS OF DEEP ISENTROPIC LIFT IN
ADVANCE OF THE UPPER WAVE IN THESE AREAS. WEAKLY STABLE PROFILE ABOVE
THE MID LEVEL FRONT COULD IN FACT ENHANCE SNOWFALL AMOUNTS...AND HAVE
BUMPED TOTALS UP TO A MAX AROUND 8 INCHES OR A LITTLE MORE ALONG AND
NORTH OF HIGHWAY 14 IN EAST CENTRAL SOUTH DAKOTA...WITH HIGHER
AMOUNTS POSSIBLE FARTHER NORTH OF OUR CWA. LITTLE CHANGE TO GOING
WINTER HEADLINES. WILL KEEP BLIZZARD WARNING GOING IN AREA WHERE
GREATEST SNOWFALL OF 4 TO 8 INCHES IS EXPECTED...WITH WINTER WEATHER
ADVISORY MAINLY FOR BLOWING SNOW THREAT FARTHER SOUTHEAST WHERE SNOW
ACCUMULATIONS WILL BE MORE LIMITED. ONLY REAL CHANGE TO THE HEADLINES
AT THIS POINT WAS TO EXTEND THE WINTER WEATHER ADVISORY END TIME TO
MATCH UP WITH BLIZZARD WARNING EXPIRATION AT 06Z TONIGHT. THOUGH SNOW
WILL BE WINDING DOWN THROUGH THE LATE AFTERNOON/EVENING AS THE WAVE
LIFTS NORTHEAST...STRONG WINDS WILL CONTINUE TO PRODUCE BLOWING SNOW
THREAT INTO THE EVENING. WINDS STRONG ENOUGH...IN FACT...THAT EVEN
OUR FAR SOUTHEAST CWA WILL GET IN ON THE HEADLINES THOUGH...WITH A
WIND ADVISORY FROM SOUTHEAST OF A KSUX-KSPW LINE INTO THE EARLY
EVENING.

FOCUS OF CONCERN SHIFTS TO ARCTIC AIR AND DANGEROUS WIND CHILLS
VALUES OVERNIGHT AND REALLY THROUGH THE DAY MONDAY BEFORE SURFACE
RIDGE MOVES IN AND ALLOWS WINDS TO DROP OFF. GOING LOW TEMPS IN THE
10 TO 15 BELOW RANGE NORTH OF I-90 TONIGHT...COMBINED WITH PERSISTENT
NORTHWEST WINDS OF 15 TO 25 MPH WILL LIKELY FORCE WIND CHILLS INTO
WARNING RANGE FOR LATE TONIGHT/EARLY MONDAY. HOWEVER...WITH BLIZZARD
JUST STARTING TO CRANK UP ACROSS THE AREA...DID NOT WANT TO MUDDLE
HEADLINES BY ADDING IN WIND CHILL HEADLINE JUST YET. WILL HIGHLIGHT
BITTERLY COLD WIND CHILLS IN THE FORECAST/HWO FOR NOW.

STILL LOOKS FAVORABLE FOR MORE ACCUMULATING SNOW ON TUESDAY AS
ANOTHER WAVE LIFTS NORTHEAST THROUGH THE VERY COLD AIR IN PLACE.
CONTINUED WITH LIKELY POPS ACROSS THE SOUTHERN/SOUTHEASTERN CWA WITH
2-3 INCHES POSSIBLE.

&&

.AVIATION...
STRONG STORM SYSTEM WILL BRING WIDESPREAD IFR CIGS AND IFR-LIFR VSBYS
EXPECTED IN SN/BLSN TO MUCH OF THE AREA TODAY. BLIZZARD CONDITIONS
WITH SFC WNDS 30-40KTS AND VLIFR VSBYS IN SN/BLSN WILL BE MOST
PREVALENT NORTHWEST OF KYKN-KFSD-KMWM LINE THROUGH THE DAY...WITH
CONDITIONS GRADUALLY IMPROVING FROM SOUTHWEST TO NORTHEAST TONIGHT
INTO MONDAY AS LOW PRESSURE LIFTS AWAY FROM THE AREA AND SURFACE
GRADIENT BEGINS TO RELAX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ001-
     012-020.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ002-
     003-013.
     WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CST THIS EVENING
     FOR IAZ014-021-022-031-032.

MN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ080-
     089-097-098.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ081-
     090.
     BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ071-072.

NE...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ013.
     WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CST THIS EVENING
     FOR NEZ014.

SD...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR SDZ061-
     062-065>071.
     BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR SDZ038>040-050-
     052>060-063-064.

&&

 JH
Hazardous weather outlook, Dec 14, 5:33 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0533 AM CST SUN DEC 14 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0533 AM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
BLIZZARD CONDITIONS WITH NORTHWEST WINDS OF 30 TO 40 MPH AND VERY
LOW VISIBILITY IN FALLING AND BLOWING SNOW WILL BE FOUND FROM
SOUTH CENTRAL SOUTH DAKOTA...INTO EAST CENTRAL SOUTH DAKOTA AND
NORTHERN AREAS OF THE BUFFALO RIDGE TODAY INTO THIS EVENING.
SNOWFALL FROM 4 TO 8 INCHES IS EXPECTED IN THESE AREAS BY THIS
EVENING. TRAVEL WILL BE VERY DANGEROUS AND IS NOT RECOMMENDED.
THIS INCLUDED PORTIONS OF INTERSTATE 90 NEAR AND WEST OF
MITCHELL...AND PORTIONS OF INTERSTATE 29 NORTH OF FLANDREAU SOUTH
DAKOTA.

THE STRONG WINDS WILL EXPAND ACROSS ALL OF SOUTHEAST SOUTH
DAKOTA... SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY MID
MORNING...WITH AREAS OF SNOW GRADUALLY EXPANDING EAST. SNOWFALL
AMOUNTS FROM THE LOWER JAMES VALLEY...INTO THE LOWER PORTIONS OF
THE BUFFALO RIDGE AND FAR NORTHWEST IOWA WILL RANGE FROM 1 TO 4
INCHES BY THIS EVENING...WITH AREAS OF BLOWING SNOW ALSO
HAMPERING TRAVEL IN THESE AREAS.

THE SNOW WILL DIMINISH THROUGH THE EVENING. HOWEVER THE WINDS
WILL CONTINUE AT 15 TO 30 MPH OVERNIGHT. THIS WILL RESULT IN WIND
CHILL READINGS OF 25 TO 40 MPH BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BITTERLY COLD WIND CHILLS FROM 25 BELOW TO 40 BELOW ZERO ARE
LIKELY ACROSS THE AREA MONDAY MORNING...WITH WIND CHILL VALUES
EXPECTED TO REMAIN IN THE 20S BELOW ZERO NORTH OF INTERSTATE 90
THROUGH THE DAY MONDAY. WIND CHILLS OF 20 TO 35 BELOW ZERO WILL
AGAIN BE POSSIBLE LATER MONDAY NIGHT INTO EARLY TUESDAY.

THERE IS A CHANCE OF LIGHT SNOW ACCUMULATIONS ACROSS THE AREA
AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 2 blizzard. Local standard time, as filed.

Blizzard, Lincoln

When
December 14, 8:00 AM CST to 11:55 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Sustained winds over 30 mph with gusts to over 45 mph, existing snow cover, and 2 to 5 inches of new snow combined to produce widespread visibilities below a quarter mile in blowing snow, with drifting of the snow blocking roads. Temperatures falling to several degrees below zero combined with the strong winds to produce wind chill readings of 25 to 40 below zero.

Blizzard, Lyon

When
December 14, 8:00 AM CST to 11:55 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Sustained winds over 30 mph with gusts to over 45 mph, existing snow cover, and 2 to 5 inches of new snow combined to produce widespread visibilities below a quarter mile in blowing snow, with drifting of the snow blocking roads. Temperatures falling to several degrees below zero combined with the strong winds to produce wind chill readings of 25 to 40 below zero.

Winter Weather, Pipestone

When
December 14, 8:00 AM CST to 11:55 PM CST
Where
Pipestone forecast zone
Reported by
Law Enforcement
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Winds sustained around 30 mph with gusts over 40 mph combined with existing snow cover and new snowfall of 2 inches or less to produce blowing snow, with brief visibilities around a quarter mile in places. Temperatures falling to near or a little below zero combined with the strong winds to produce wind chill readings of 20 to 35 below zero.

Winter Weather, Murray

When
December 14, 8:00 AM CST to 11:55 PM CST
Where
Murray forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Winds sustained around 30 mph with gusts over 40 mph combined with existing snow cover and new snowfall of 2 inches or less to produce blowing snow, with brief visibilities around a quarter mile in places. Temperatures falling to near or a little below zero combined with the strong winds to produce wind chill readings of 20 to 35 below zero.

Winter Weather, Cottonwood

When
December 14, 8:00 AM CST to 11:55 PM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Winds sustained around 30 mph with gusts over 40 mph combined with existing snow cover and new snowfall of 2 inches or less to produce blowing snow, with brief visibilities around a quarter mile in places. Temperatures falling to near or a little below zero combined with the strong winds to produce wind chill readings of 20 to 35 below zero.

Winter Weather, Rock

When
December 14, 8:00 AM CST to 11:55 PM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Winds sustained around 30 mph with gusts over 40 mph combined with existing snow cover and new snowfall of 2 inches or less to produce blowing snow, with brief visibilities around a quarter mile in places. Temperatures falling to near or a little below zero combined with the strong winds to produce wind chill readings of 20 to 35 below zero.

Winter Weather, Nobles

When
December 14, 8:00 AM CST to 11:55 PM CST
Where
Nobles forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Winds sustained around 30 mph with gusts over 40 mph combined with existing snow cover and new snowfall of 2 inches or less to produce blowing snow, with brief visibilities around a quarter mile in places. Temperatures falling to near or a little below zero combined with the strong winds to produce wind chill readings of 20 to 35 below zero.

Winter Weather, Jackson

When
December 14, 8:00 AM CST to 11:55 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Winds sustained around 30 mph with gusts over 40 mph combined with existing snow cover and new snowfall of 2 inches or less to produce blowing snow, with brief visibilities around a quarter mile in places. Temperatures falling to near or a little below zero combined with the strong winds to produce wind chill readings of 20 to 35 below zero.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147225, 147226, 147227, 147228, 147229, 147230, 147231, 147232.